Categories

Volume 5 Issue 9 (September, 2017)

Original Articles

A cause and effect relationship between pediatric epileptic medications and vitamin D deficiency- Does it exist?
Binod Kumar Gupta

Objective: Epilepsy is included in neurological disorders that require chronic therapy using antiepileptic medications. Short term follow ups have implicated that patients’ on antiepileptic drugs use for long duration may suffer from deficiency of vitamin D and bone diseases irrespective of age and sex. Thus, the present study examined this relationship between serum levels of a compound of Vitamin D (25-hydroxyvitamin D) and use of antiepileptic medications in pediatric epilepsy patients. Materials & Methods: Fifty patients with pediatric epilepsy and on monotherapy for a minimum duration of one-year along with 50 age and sex matched controls were selected. Both cases as well as controls undertook tests for serum 25-hydroxyvitamin D and serum calcium and phosphorus level estimation. Results: It was seen that patients deficient in 25-hydroxyvitamin D were significantly higher among cases (48%) than controls (22%). Carbamazepine and sodium valproate were the drugs which were significantly associated with 25-hydroxyvitamin D deficiency. It was estimated that the risk of vitamin D deficiency was highest when sodium valproate was used followed by carbamazepine. Conclusion: Carbamazepine and sodium valproate use results in25-hydroxy vitamin - D deficiency especially in pediatric epileptic patients.
Keywords: Epilepsy; vitamin D; Carbamazepine; Valproic Acid.

Corresponding author: Dr. Binod Kumar Gupta, Associate Professor, Department of Pediatric, UCMS-TH Bhairahwa, Nepal

This article may be cited as: Gupta BK. A cause and effect relationship between pediatric epileptic medications and vitamin - D deficiency: Does it exist?. J Adv Med Dent Scie Res 2017;5(9):47-49.

 
Abstract View | Download PDF | Current Issue


 
This work is licensed under a Creative Commons Attribution 3.0 License.